Alert archive / Arizona / Wind Advisories in 2023

Wind Advisory 5, NWS Tucson, AZ

February 28, 20236 counties in Arizona

NWS Tucson, AZ issued this wind advisory at Feb 28, 2023, 2:32 AM MST for 6 counties in Arizona. It took effect at Mar 1, 2023, 2:00 PM MST. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Feb 28, 2023, 2:32 AM MST (09:32 UTC)
In effect from
Mar 1, 2023, 2:00 PM MST
Expired
Mar 2, 2023, 1:39 AM MST
In force
12 hr
Issued by
NWS Tucson, AZ

Counties Cochise County, AZ, Graham County, AZ, Greenlee County, AZ, Pima County, AZ, Pinal County, AZ, Santa Cruz County, AZ

The radar

The Tucson radar (KEMX), 61 km from the middle of the area, began a volume at 09:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 9.5 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2023-02-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2023-02-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2448 m above ground
0-6 km bulk shear
73 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
230 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

741 
WWUS75 KTWC 280932
NPWTWC

URGENT - WEATHER MESSAGE
National Weather Service Tucson AZ
232 AM MST Tue Feb 28 2023

AZZ502>506-010000-
/O.NEW.KTWC.WI.Y.0005.230301T2100Z-230302T0700Z/
Tohono O'odham Nation-Upper Santa Cruz River Valley/Altar Valley-
Tucson Metro Area-South Central Pinal County-
Southeast Pinal County-
Including the cities of Sells, Nogales, Tucson, Green Valley, 
Marana, Vail, Picacho Peak State Park, Mammoth, and Oracle
232 AM MST Tue Feb 28 2023

...WIND ADVISORY IN EFFECT FROM 2 PM WEDNESDAY TO MIDNIGHT MST
WEDNESDAY NIGHT...

* WHAT...Southwest winds 30 to 40 mph with gusts up to 55 mph 
  expected.

* WHERE...Tohono O'odham Nation, Upper Santa Cruz River 
  Valley/Altar Valley, Tucson Metro Area, South Central Pinal 
  County and Southeast Pinal County.

* WHEN...From 2 PM Wednesday to midnight MST Wednesday night.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

AZZ507>509-010000-
/O.NEW.KTWC.WI.Y.0005.230301T2100Z-230302T1000Z/
Upper San Pedro River Valley-
Eastern Cochise County below 5000 feet-Upper Gila River Valley-
Including the cities of Sierra Vista, Benson, Willcox, Clifton, 
and Safford
232 AM MST Tue Feb 28 2023

...WIND ADVISORY IN EFFECT FROM 2 PM WEDNESDAY TO 3 AM MST
THURSDAY...

* WHAT...Southwest winds 30 to 40 mph with gusts up to 55 mph 
  expected.

* WHERE...Upper San Pedro River Valley, Eastern Cochise County 
  below 5000 feet and Upper Gila River Valley.

* WHEN...From 2 PM Wednesday to 3 AM MST Thursday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
5 follow-up statements
878 
WWUS75 KTWC 282031
NPWTWC

URGENT - WEATHER MESSAGE
National Weather Service Tucson AZ
131 PM MST Tue Feb 28 2023

AZZ501-011100-
/O.EXB.KTWC.WI.Y.0005.230301T2100Z-230302T0600Z/
Western Pima County-
Including the cities of Ajo and Organ Pipe Cactus N.M.
131 PM MST Tue Feb 28 2023

...WIND ADVISORY IN EFFECT FROM 2 PM TO 11 PM MST WEDNESDAY...

* WHAT...West winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Western Pima County.

* WHEN...From 2 PM to 11 PM MST Wednesday.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

AZZ515-011100-
/O.EXB.KTWC.WI.Y.0005.230301T2100Z-230302T1200Z/
Baboquivari Mountains-
131 PM MST Tue Feb 28 2023

...WIND ADVISORY IN EFFECT FROM 2 PM WEDNESDAY TO 5 AM MST
THURSDAY...

* WHAT...Southwest winds 35 to 45 mph with gusts up to 60 mph 
  expected.

* WHERE...Baboquivari Mountains.

* WHEN...From 2 PM Wednesday to 5 AM MST Thursday.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

AZZ502>506-011100-
/O.EXT.KTWC.WI.Y.0005.230301T2100Z-230302T0600Z/
Tohono O'odham Nation-Upper Santa Cruz River Valley/Altar Valley-
Tucson Metro Area-South Central Pinal County-
Southeast Pinal County-
Including the cities of Sells, Nogales, Tucson, Green Valley, 
Marana, Vail, Picacho Peak State Park, Mammoth, and Oracle
131 PM MST Tue Feb 28 2023

...WIND ADVISORY NOW IN EFFECT FROM 2 PM TO 11 PM MST WEDNESDAY...

* WHAT...Southwest winds 25 to 40 mph with gusts of 50 to 55 mph 
  expected.

* WHERE...Tohono O'odham Nation, Upper Santa Cruz River 
  Valley/Altar Valley, Tucson Metro Area, South Central Pinal 
  County and Southeast Pinal County.

* WHEN...From 2 PM to 11 PM MST Wednesday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

AZZ507>509-011100-
/O.EXT.KTWC.WI.Y.0005.230301T2100Z-230302T1200Z/
Upper San Pedro River Valley-
Eastern Cochise County below 5000 feet-Upper Gila River Valley-
Including the cities of Sierra Vista, Benson, Willcox, Clifton, 
and Safford
131 PM MST Tue Feb 28 2023

...WIND ADVISORY NOW IN EFFECT FROM 2 PM WEDNESDAY TO 5 AM MST
THURSDAY...

* WHAT...Southwest winds 30 to 40 mph with gusts up to 55 mph 
  expected.

* WHERE...Upper San Pedro River Valley, Eastern Cochise County 
  below 5000 feet and Upper Gila River Valley.

* WHEN...From 2 PM Wednesday to 5 AM MST Thursday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
880 
WWUS75 KTWC 010955
NPWTWC

URGENT - WEATHER MESSAGE
National Weather Service Tucson AZ
255 AM MST Wed Mar 1 2023

AZZ515-020000-
/O.EXT.KTWC.WI.Y.0005.230301T2100Z-230302T0600Z/
Baboquivari Mountains-
255 AM MST Wed Mar 1 2023

...WIND ADVISORY NOW IN EFFECT FROM 2 PM THIS AFTERNOON TO 11 PM
MST THIS EVENING...

* WHAT...Southwest winds 35 to 45 mph with gusts up to 60 mph 
  expected.

* WHERE...Baboquivari Mountains.

* WHEN...From 2 PM this afternoon to 11 PM MST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

AZZ501>506-020000-
/O.CON.KTWC.WI.Y.0005.230301T2100Z-230302T0600Z/
Western Pima County-Tohono O'odham Nation-
Upper Santa Cruz River Valley/Altar Valley-Tucson Metro Area-
South Central Pinal County-Southeast Pinal County-
Including the cities of Ajo, Organ Pipe Cactus N.M., Sells, 
Nogales, Tucson, Green Valley, Marana, Vail, 
Picacho Peak State Park, Mammoth, and Oracle
255 AM MST Wed Mar 1 2023

...WIND ADVISORY REMAINS IN EFFECT FROM 2 PM THIS AFTERNOON TO
11 PM MST THIS EVENING...

* WHAT...West winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Western Pima County.

* WHEN...From 2 PM to 11 PM MST Wednesday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

AZZ507>509-020000-
/O.CON.KTWC.WI.Y.0005.230301T2100Z-230302T1200Z/
Upper San Pedro River Valley-
Eastern Cochise County below 5000 feet-Upper Gila River Valley-
Including the cities of Sierra Vista, Benson, Willcox, Clifton, 
and Safford
255 AM MST Wed Mar 1 2023

...WIND ADVISORY REMAINS IN EFFECT FROM 2 PM THIS AFTERNOON TO
5 AM MST THURSDAY...

* WHAT...Southwest winds 30 to 40 mph with gusts up to 55 mph 
  expected.

* WHERE...Upper San Pedro River Valley, Eastern Cochise County 
  below 5000 feet and Upper Gila River Valley.

* WHEN...From 2 PM Wednesday to 5 AM MST Thursday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
758 
WWUS75 KTWC 012026
NPWTWC

URGENT - WEATHER MESSAGE
National Weather Service Tucson AZ
126 PM MST Wed Mar 1 2023

AZZ501>506-515-020600-
/O.CON.KTWC.WI.Y.0005.230301T2100Z-230302T0600Z/
Western Pima County-Tohono O'odham Nation-
Upper Santa Cruz River Valley/Altar Valley-Tucson Metro Area-
South Central Pinal County-Southeast Pinal County-
Baboquivari Mountains-
Including the cities of Ajo, Organ Pipe Cactus N.M., Sells, 
Nogales, Tucson, Green Valley, Marana, Vail, 
Picacho Peak State Park, Mammoth, and Oracle
126 PM MST Wed Mar 1 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 PM MST THIS EVENING...

* WHAT...Southwest winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Central and Western Pima County.

* WHEN...From 2 PM to 11 PM MST Wednesday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

AZZ507>509-020600-
/O.CON.KTWC.WI.Y.0005.230301T2100Z-230302T1200Z/
Upper San Pedro River Valley-
Eastern Cochise County below 5000 feet-Upper Gila River Valley-
Including the cities of Sierra Vista, Benson, Willcox, Clifton, 
and Safford
126 PM MST Wed Mar 1 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 AM MST THURSDAY...

* WHAT...Southwest winds 30 to 40 mph with gusts up to 55 mph 
  expected.

* WHERE...Upper San Pedro River Valley, Eastern Cochise County 
  below 5000 feet and Upper Gila River Valley.

* WHEN...From 2 PM Wednesday to 5 AM MST Thursday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
203 
WWUS75 KTWC 020546
NPWTWC

URGENT - WEATHER MESSAGE
National Weather Service Tucson AZ
1046 PM MST Wed Mar 1 2023

AZZ501>506-515-020700-
/O.EXP.KTWC.WI.Y.0005.000000T0000Z-230302T0600Z/
Western Pima County-Tohono O'odham Nation-
Upper Santa Cruz River Valley/Altar Valley-Tucson Metro Area-
South Central Pinal County-Southeast Pinal County-
Baboquivari Mountains-
Including the cities of Ajo, Organ Pipe Cactus N.M., Sells, 
Nogales, Tucson, Green Valley, Marana, Vail, 
Picacho Peak State Park, Mammoth, and Oracle
1046 PM MST Wed Mar 1 2023

...WIND ADVISORY WILL EXPIRE AT 11 PM MST THIS EVENING...

$$

AZZ507>509-021200-
/O.CON.KTWC.WI.Y.0005.000000T0000Z-230302T1200Z/
Upper San Pedro River Valley-
Eastern Cochise County below 5000 feet-Upper Gila River Valley-
Including the cities of Sierra Vista, Benson, Willcox, Clifton, 
and Safford
1046 PM MST Wed Mar 1 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 AM MST THURSDAY...

* WHAT...Southwest winds 30 to 40 mph with gusts up to 55 mph 
  expected.

* WHERE...Upper San Pedro River Valley, Eastern Cochise County 
  below 5000 feet and Upper Gila River Valley.

* WHEN...From 2 PM Wednesday to 5 AM MST Thursday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
126 
WWUS75 KTWC 020839
NPWTWC

URGENT - WEATHER MESSAGE
National Weather Service Tucson AZ
139 AM MST Thu Mar 2 2023

AZZ507>509-020945-
/O.CAN.KTWC.WI.Y.0005.000000T0000Z-230302T1200Z/
Upper San Pedro River Valley-
Eastern Cochise County below 5000 feet-Upper Gila River Valley-
139 AM MST Thu Mar 2 2023

...WIND ADVISORY IS CANCELLED...

With the cold front pushing into western New Mexico, the wind
speeds have decreased to below advisory criteria. Thus the wind
advisory was cancelled. The winds will remain gusty at times for
through 5 am.

$$

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this wind advisory went out at Feb 27, 2:28 PM MST, 12 hours 4 minutes earlier.

Area forecast discussion, Feb 27, 2:28 PM MST, 12 hours 4 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
228 PM MST Mon Feb 27 2023

.SYNOPSIS...Breezy at times with temperatures continuing below
average to start the week. Winds will pick up again Wednesday
afternoon, ahead of another winter storm that will impact the
region Wednesday night into Thursday morning with strong winds and
significant snow in the mountains. Snow levels possibly approaching
valley floors. Cold mornings, otherwise dry and warmer the second
half of the week.

&&

.DISCUSSION...A broad trough masquerading as a zonal flow at the
local level with below average heights and thicknesses will help
keep temperatures below climo today and Tuesday. Some breeziness
could return as early as Tuesday afternoon.

Our next winter storm will dig down from the Gulf of Alaska and
western British Columbia and through the central and southern
Great Basin over the next 72 hours. Relatively wet trajectories
with a direct track through Arizona, but very progressive and
quick hitting with strong higher latitude support keeping things
moving.

Becoming windy Wednesday afternoon with strong cold-core dynamics
crossing through most of the state Wednesday evening through early
Thursday morning. We went ahead with a Winter Storm Watch, but its
not a slam dunk with such a progressive system. Should be a very
efficient precip maker though, with some wrap-around in eastern
areas keeping some showers around near the mountains Thursday
afternoon. Snow levels approaching valley floors with several
inches possible in places like Oracle and Bisbee.

Solid clearing Thursday night will make for a cold morning Friday,
with widespread freezing temperatures possible around Tucson and
a hard freeze in colder valleys east and south of Tucson.
Otherwise, high pressure with a strong warming trend pushing temps
back above climo over the weekend.

&&

.AVIATION...Valid through 29/00Z.
SKC to ocnl SCT clouds AOA 20kft AGL. SFC winds diurnally and
terrain driven and less than 10 kts, increasing from the SW after
28/19Z. Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...A period of dry weather with less wind today and
Tuesday before another cold weather system moves through late
Wednesday and Thursday. Expect windy conditions areawide Wednesday,
with rain and snow Wednesday night into Thursday as the system
moves through. Drier conditions return as the day progresses
Thursday. Thereafter, a warming trend is expected for next
weekend.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
Winter Storm Watch from Wednesday afternoon through late
Wednesday night for AZZ506-509>514.

&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 28, 1:46 PM MSTWinter Storm WarningTWCCochise, Graham, Greenlee, Pima, Pinal, Santa Cruz38 hr
Feb 28, 1:46 PM MSTWinter Weather AdvisoryTWCPima, Pinal38 hr

Nearby

Wind Advisories in Arizona, 2023Every wind advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.